Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 112, NWS Tucson, AZ

August 26, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 26, 2011, 3:28 PM MST for Pima County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2011, 3:28 PM MST (22:28 UTC)
Expired
Aug 26, 2011, 4:30 PM MST
In force
62 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2011-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2011-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
3297 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS55 KTWC 262228
SVRTWC
AZC019-262330-
/O.NEW.KTWC.SV.W.0112.110826T2228Z-110826T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 430 PM MST

* AT 318 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES SOUTHEAST OF AJO...OR  
  NEAR WHY...AND MOVING SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GUNSIGHT...WHY...GU VO AND KUAKATCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3222 11289 3250 11290 3249 11247 3218 11242
      3204 11258
TIME...MOT...LOC 2227Z 046DEG 9KT 3230 11269

$$

CS
2 follow-up statements
967 
WWUS55 KTWC 262303
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
403 PM MST FRI AUG 26 2011

AZC019-262330-
/O.CON.KTWC.SV.W.0112.000000T0000Z-110826T2330Z/
PIMA AZ-
403 PM MST FRI AUG 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR CENTRAL PIMA COUNTY...

AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KUAKATCH...OR 49 MILES
WEST OF SELLS...MOVING SOUTHWEST AT 10 MPH.

LAT...LON 3222 11289 3250 11290 3249 11247 3218 11242
      3204 11258
TIME...MOT...LOC 2303Z 046DEG 9KT 3214 11267

$$

CS
739 
WWUS55 KTWC 262321
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST FRI AUG 26 2011

AZC019-262331-
/O.EXP.KTWC.SV.W.0112.000000T0000Z-110826T2330Z/
PIMA AZ-
421 PM MST FRI AUG 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 430 PM MST...

LAT...LON 3222 11289 3250 11290 3249 11247 3218 11242
      3204 11258
TIME...MOT...LOC 2321Z 046DEG 9KT 3211 11271

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:30 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 26, 2:30 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST FRI AUG 26 2011

.SYNOPSIS...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ALONG WITH UNSEASONABLY HOT DAYTIME
TEMPERATURES THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS HIGH PRESSURE IN THE GENERAL
VICINITY OF THE FOUR CORNERS WITH EASTERLY FLOW ON THE SOUTHERN
FLANK OF THE HIGH ACROSS SOUTHERN ARIZONA. DRIER MID LEVEL AIR CAN
BE SEEN OVER MUCH OF TEXAS AND THE LOWER MISSISSIPPI RIVER VALLEY
THAT IS PROGGED TO MOVE THIS DIRECTION AND REDUCE OUR RAIN CHANCES A
BIT THIS WEEKEND AND EARLY NEXT WEEK.

VISIBLE SATELLITE IMAGERY SHOWS A VERY NICE CUMULUS FIELD THAT HAS
DEVELOPED OVER MUCH OF EASTERN ARIZONA...NEW MEXICO...CHIHUAHUA
MEXICO AND WEST TEXAS. FLOW IS FROM THE SOUTHEAST AND THE LATEST
RADAR MOSAIC SHOWS A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING
NORTH TO SOUTH ACROSS MUCH OF THE TOHONO O'ODHAM NATION AND MOVING
TO THE WEST NORTHWEST. ANOTHER AREA OF ISOLATED STRONG STORMS ARE
OVER PORTIONS OF PINAL COUNTY WITH ONLY ISOLATED ACTIVITY ELSEWHERE
ACROSS THE REMAINDER OF THE FORECAST AREA.

MY POP FORECAST FOR THIS EVENING IS CALLING FOR THE BEST THREAT OF
SHOWERS AND THUNDERSTORMS TO OCCUR OVER THE WESTERN ZONES AS THE
AFOREMENTIONED LINE OF STORMS CONTINUES TO MARCH TO THE WEST.

BY TOMORROW THE MODELS ARE INDICATING THAT THE HIGH WILL SHIFT A BIT
TO THE WEST AND NEARLY OVERHEAD. MODELS ARE ADVERTISING THAT HIGH
TEMPS WILL BE WARMER...BUT THE MODELS DID NOT DO A VERY GOOD JOB FOR
TODAY SINCE THE TUCSON INTL AIRPORT RECORDED A HIGH SO FAR OF 108
DEGS. SO...FOR SATURDAY I HAVE A HIGH JUST UNDER HEAT ADVISORY
CRITERIA FOR THE TUCSON AREA...BUT MEETING OR EXCEEDING HEAT
ADVISORY CRITERIA FOR CENTRAL AND WESTERN PORTIONS OF PIMA
COUNTY...AS WELL AS WESTERN PORTIONS OF PINAL COUNTY. WE COULD BE
DEALING WITH HEAT ADVISORY CONDITIONS AGAIN ON SUNDAY AND
MONDAY...BUT AT THIS POINT MY CONFIDENCE IN HOW HOT IT WILL BE IS
NOT HIGH...SO WILL DEFER THIS DECISION TO THE OVERNIGHT SHIFT SINCE
THEY WILL HAVE THE 00Z MODEL RUNS TO PERHAPS SHED MORE LIGHT ON THIS
ISSUE.

AS THE HIGH MOVES TOWARD OUR AREA THE RAIN CHANCES WILL DECREASE
DURING THE WEEKEND AND EARLY NEXT WEEK. THEREAFTER THE HIGH WILL
SHIFT TO THE EAST AS A PACIFIC TROUGH MAKES ITS WAY TOWARD THE WEST
COAST AND PULLS MOISTURE NORTHWARD ONCE AGAIN FOR A SLIGHT INCREASE
IN ACTIVITY FOR THE MIDDLE TO LATTER PART OF THE WEEK.

HIGHS WILL BE ABOUT 10 TO 12 DEGS ABOVE NORMAL FOR SATURDAY THROUGH
MONDAY...THEN 6 TO 8 DEGS ABOVE NORMAL ON TUESDAY AND 3 TO 5 DEGS
ABOVE NORMAL FOR THE REMAINDER OF THE WORK WEEK. LOWS WILL BE 7 TO
10 DEGS ABOVE NORMAL THROUGH MONDAY...THEN 5 TO 7 DEGS ABOVE NORMAL
TUESDAY THROUGH FRIDAY.

&&

.AVIATION...ISOLD-SCT COVERAGE OF TSRA/SHRA TODAY AND CONTINUING
THRU 27/06Z. FEW-BKN CLOUDS AT 10-15K FT AGL BECOMING SCT-BKN CLOUDS
AT 8-12K FT AGL THIS AFTERNOON AND EVENING. SKC-FEW 10-12K FT AFT
27/06Z. SURFACE WIND GENERALLY LESS THAN 10 KTS THRU LATE MORNING
SATURDAY OR 27/18Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO NEXT
WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND
GUSTY WINDS NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY FROM 1 PM TO
       6 PM MST SATURDAY FOR AZZ501-502-505.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 26, 3:08 PM MST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST FRI AUG 26 2011

AZZ510>515-270600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
308 PM MST FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR MAINLY THIS EVENING.
PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER RECENT BURN AREAS CAN
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR MAINLY IN THE
AFTERNOON AND EVENING. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER
RECENT BURN AREAS CAN RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503-504-506>509-270600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
308 PM MST FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS MAINLY DURING THE
LATE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-280100-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
308 PM MST FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE SCATTERED THUNDERSTORMS MAINLY DURING THE LATE
AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

...A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 6 PM MST SATURDAY...

HIGH TEMPERATURES WILL CLIMB TO 110 TO 115 ACROSS CENTRAL AND
WESTERN PORTIONS OF PIMA COUNTY...WHICH INCLUDES THE TOHONO O'ODHAM
NATION. PERSONS WORKING OUTDOORS...THE ELDERLY AND PERSONS WITH
HEALTH RELATED ISSUES THAT COULD BE EXACERBATED BY THE HOT
TEMPERATURES SHOULD TAKE PRECAUTIONS TO AVOID BECOMING OVERHEATED.
REFER TO THE LATEST HEAT ADVISORY UNDER AWIPS HEADER PHXNPWTWC OR
WMO HEADER WWUS75.

THERE WILL BE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS THROUGH
LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:38 PM MSTSevere Thunderstorm WarningTWCPima67 min
Aug 26, 2:08 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 26, 2:43 PM MSTHeat AdvisoryTWCPima, Pinal27 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.